Two Chinese doctors in Wuhan who were critically ill with Coronavirus woke up to find that their skin turned dark after the virus damaged their livers.
Dr. Yi Fan and Dr. Hu Weifeng, both 42, were diagnosed with the novel Coronavirus while treating patients at the Wuhan Central Hospital in January.
Their abnormal skin colour is caused by hormonal imbalances after their livers were damaged by the virus, their doctor told Chinese state media.
The two medics were both diagnosed on January 18. They were taken first to the Wuhan Pulmonary Hospital and then transferred twice, according to Chinese state broadcaster CCTV.
The two doctors are said to be colleagues with late Li Wenliang, who was arrested for raising the alarm of the virus but he then died of the disease on February 7.
Dr. Yi, a cardiologist, beat COVID-19 after doctors hooked him to a life-support machine called ECMO for 39 days.
ECMO is a drastic life-support procedure that replaces the function of the heart and lungs by pumping oxygen into the blood outside the body.
Speaking to CCTV from his hospital bed today, Dr. Yi said he had largely recovered despite still struggling to walk on his own.
Dr. Yi said while battling the deadly disease he was traumatised.
He told a reporter: ‘When I first gained conscious, especially after I got to know about my condition, I felt scared. I had nightmares often.’
The doctor added that he gradually overcame the psychological hurdle after doctors comforted him and arranged counselling for him.
He is now being looked after in an ordinary ward in Wuhan’s China-Japan Friendship Hospital.
As for Dr. Hu, whose condition was more serious has been bed-bound for 99 days and his overall health is weak, said Dr Li Shusheng who treated Dr Hu.
‘He could not stop talking to the doctors who come to check on him,’ Dr Li said.
Dr. Hu underwent ECMO therapy from February 7 to March 22 and regained his ability to speak on April 11.
He is still being looked after in the intensive care units in the same hospital as Dr. Yi.
Dr. Li suspected that the two medics’ skin turned dark due to a type of medicine they had received at the beginning of the treatment, adding that one of the drug’s side effects is the darkening of the skin colour.
According to him, both medics’ skin colour will return to normal after the function of their livers improves.
Leave a Reply